Dategirl

The slow-going O.

I have been on antidepressants pretty consistently since I was about 20 (I'm now 32) and—shock upon shock—it can be difficult for me to have an orgasm. I should explain here that I can pretty easily get myself off with my trusty vibrator and a little creative fantasizing, but when I'm with a man, it's nearly impossible.

Throughout my 20s, when I was dating less seriously, I developed a bad habit of faking it. I often didn't feel comfortable revealing that I was on antidepressants, and I also worried that men would think I was "frigid" and not very much fun to sleep with if they couldn't get me off. Maybe it was low self-confidence as well—not thinking the guys I dated would care about me enough to work at it.

Thankfully, I got over this neurosis and also met a fabulous guy who I've been with for more than three years now. He's very understanding about my little "problem," and invites use of my vibrator during sex, takes time to work on me diligently, and basically does anything he can to help me along.

The problem I'm having, though, is that all this attention just freezes me up. The more he works at getting me off (and it is work), the harder it is for me to come because all I can think about is how hard he's working. I know this sounds ridiculous, but I end up feeling guilty! And also because, through all this "work," he usually comes himself—before I do. I sometimes just ask him to leave the room so I can finish myself off. And once he's gone, I can usually come in just a couple of minutes. So, yeah . . . routinely we have sex, he gets off, I banish him from the room, and then I get myself off. Seems kind of clinical and cold, huh?

Do you think these might be residual "issues" from my earlier years of faking and low self-confidence? Should I be seeing a therapist about this? Or do I just need to try a different antidepressant?

Coming Alone

Isn't it ironic that the same pharmaceuticals that are supposed to lift you out of depression can also fuck with your sex drive and make you fat? I took Lexapro for a few months, and all I wanted to do was stuff my face and drink until I passed out. Sex? Feh. No interest. Turning into a chunky celibate boozehound didn't agree with me, so I quit taking the pills. Note that I am definitely not suggesting you do the same. Outside of this one little problem (and as you can still have an orgasm, I'm going to categorize it as a small issue), it sounds like the meds are working for you. In my case, they were working against me.

I'm very pro-therapy, so I'm always going to say, sure, make an appointment with a shrink—it certainly couldn't hurt. Everyone needs a mental tune-up now and again, but my feeling is that you might only be overthinking things. We ladies tend to do that. The female orgasm can be very elusive, even for someone not on antidepressants. There are tons of potential roadblocks to toe-curling climaxes—hormonal birth control, a bad day, and, yeah, happy pills. And nowhere is it written that you have to climax every time you bump uglies. Except in rare cases, it just doesn't always happen.

But it doesn't sound like you're having trouble hitting the "O note"; you just seem kind of embarrassed about how long it takes you to get there. You do realize that women generally take about five times as long as men to get going, don't you? What you're discounting, though, is that you have a partner who wants to help. You seem to be dwelling only on what a "problem" your slow- going O is and what a burden this must be on him.

What you're forgetting is that men loooove to watch a woman come, so let him stick around next time. Yeah, he's doing stuff to help you along, but this isn't a chore like hanging shelves or cleaning the toilet—he's playing with your ladyparts! That's not a job—that's an adventure!

Dating dilemmas? Write Dategirl at dategirl@seattleweekly.com or c/o Seattle Weekly, 1008 Western Ave., Ste. 300, Seattle, WA 98104.

 
comments powered by Disqus